Alert archive / North Dakota / Wind Advisories in 2005

Wind Advisory 1, NWS Bismarck, ND

August 30, 200511 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Aug 30, 2005, 2:31 PM MDT for 11 counties in North Dakota. It took effect at Aug 30, 2005, 6:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 30, 2005, 2:31 PM MDT (20:31 UTC)
In effect from
Aug 30, 2005, 6:00 PM MDT
Expired
Aug 31, 2005, 12:00 AM MDT
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 186 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 302043
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
331 PM CDT TUE AUG 30 2005

...GUSTY NORTHWEST WINDS FOR WESTERN NORTH DAKOTA THIS EVENING...

.A STRONG LOW PRESSURE SYSTEM AND COLD FRONT IN EASTERN MONTANA
WILL MOVE THROUGH WESTERN NORTH DAKOTA THIS EVENING. THE WINDS WILL 
SHIFT TO THE NORTHWEST AS THE COLD FRONT PASSES BRINGING GUSTY 
NORTHWEST WINDS OF 25 TO 40 MPH TO THE WESTERN THIRD OF THE STATE 
THROUGH MIDNIGHT...WITH DIMINISHING WINDS AFTER MIDNIGHT.

NDZ001-009-017-018-031>033-040-041-043-044-310445-
/X.NEW.KBIS.WI.Y.0001.050831T0000Z-050831T0600Z/
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...CROSBY...WILLISTON...WATFORD CITY...
KILLDEER...BEACH...MEDORA...DICKINSON...MARMARTH...MOTT...
BOWMAN...HETTINGER
331 PM CDT TUE AUG 30 2005 /231 PM MDT TUE AUG 30 2005/

...WIND ADVISORY IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS EVENING
TO 1 AM CDT /MIDNIGHT MDT/ WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS
EVENING TO 1 AM CDT /MIDNIGHT MDT/ WEDNESDAY. 

GUSTY NORTHWEST WINDS OF 25 TO 40 MPH WILL SPREAD ACROSS THE
WESTERN THIRD OF THE STATE THIS EVENING. TRAVEL MAY BECOME
HAZARDOUS.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

ABELING
1 follow-up statement
000 
WWUS73 KBIS 310406
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1106 PM CDT TUE AUG 30 2005

...GUSTY NORTHWEST WINDS FOR WESTERN NORTH DAKOTA...

.A STRONG LOW PRESSURE SYSTEM AND COLD FRONT IN WESTERN NORTH DAKOTA
WILL MOVE TO EASTERN NORTH DAKOTA OVERNIGHT. THE WINDS WILL SHIFT TO THE
NORTHWEST AS THE COLD FRONT PASSES BRINGING GUSTY NORTHWEST WINDS
OF 25 TO 40 MPH TO THE WESTERN THIRD OF THE STATE THROUGH
1 AM CDT.

NDZ001-009-017-018-031>033-040-041-043-044-310600-
/X.CON.KBIS.WI.Y.0001.000000T0000Z-050831T0600Z/
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...CROSBY...WILLISTON...WATFORD CITY...
KILLDEER...BEACH...MEDORA...DICKINSON...MARMARTH...MOTT...
BOWMAN...HETTINGER
1106 PM CDT TUE AUG 30 2005 /1006 PM MDT TUE AUG 30 2005/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT /MIDNIGHT MDT/
WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT /MIDNIGHT MDT/
WEDNESDAY. 

GUSTY NORTHWEST WINDS OF 25 TO 40 MPH WILL SPREAD ACROSS THE
WESTERN HALF OF THE STATE. 

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Aug 30, 2:20 PM MDT, 11 minutes earlier.

Area forecast discussion, Aug 30, 2:20 PM MDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT TUE AUG 30 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
SHORTWAVE AND ASSOCIATED SFC TROUGH AND FRONT MOVING SLOWER THAN
EARLIER ANTICIPATED. EXPECT FRONTAL PASSAGE AROUND 5 TO 7 PM ACROSS
WESTERN NORTH DAKOTA. MAIN CONCERN WILL BE GUSTY WINDS AS MONTANA
HAS BEEN REPORTING 30 TO 40 KT WIND GUSTS BEHIND THE FRONT. WILL
ISSUE A WIND ADVISORY FOR THE WESTERN THIRD OF THE STATE THIS
EVENING. MODELS CONTINUE TO BUILD UP CAPE ACROSS THE REGION TONIGHT
SO A SHORT PERIOD OF THUNDERSTORMS WITH THE FRONTAL PASSAGE IS
STILL THE CURRENT THINKING. AFTER THE FRONT MOVES THROUGH PRECIP
SHOULD MOVE OUT OF THE REGION AFTER SUNRISE SO WILL KEEP WEDNESDAY
DRY. REMAINDER OF THE WEEK WILL BE SPENT UNDER A BUILDING 500 MB
RIDGE SO EXPECT QUIET WEATHER WITH A SLOW WARMING TREND.

.LONG TERM...SATURDAY THROUGH TUESDAY NIGHT
ON SATURDAY THE UPPER LEVEL H500 RIDGE AXIS IS OVER THE CENTRAL
CONUS...THEN SHIFTS EASTWARD ON SUNDAY AS A H500 TROUGH MOVES
EASTWARD OVER THE ROCKIES. BY MONDAY MORNING THE H500 TROUGH IS
EMERGING EAST OF THE ROCKIES BRINGING SHORTWAVE ENERGY TO THE
NORTHERN PLAINS...WITH AN ASSOCIATED SURFACE FRONT. HAVE INTRODUCED
CHANCE OF THUNDERSTORMS MONDAY AND SHOWERS MONDAY NIGHT TO THE
REGION. HAVE KEPT TUESDAY DRY FOR NOW AS MOST OF THE SHORTWAVE
ENERGY IS EAST OF THE FORECAST AREA...BUT MAY SEE SOME LIGHT SHOWERS
TUESDAY WITH THE MAIN H500 COLD POOL IN SOUTH CENTRAL CANADA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY...WESTERN THIRD...TONIGHT.

&&

WAA/JV
Hazardous weather outlook, Aug 30, 3:03 AM MDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
403 AM CDT TUE AUG 30 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-310915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
403 AM CDT TUE AUG 30 2005 /303 AM MDT TUE AUG 30 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
CENTRAL NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE TROUGH WILL MOVE INTO WESTERN NORTH DAKOTA THIS
MORNING THEN SLOWLY EAST ACROSS CENTRAL NORTH DAKOTA LATE THIS
AFTERNOON AND EARLY TONIGHT. GOOD DAYTIME HEATING AND DEWPOINTS
IN THE 50S WILL LEAD TO MODERATE INSTABILITY THIS AFTERNOON WITH
CAPES BETWEEN 1000 AND 2000 J/KG. THUNDERSTORMS MAY DEVELOP THIS
AFTERNOON AND CONTINUE INTO THE NIGHTTIME HOURS...SOME COULD BE
SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

Nearby

Wind Advisories in North Dakota, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.